Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 173, NWS Kansas City, MO

September 27, 20204 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 27, 2020, 12:44 PM CDT for 4 counties in Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 12:44 PM CDT (17:44 UTC)
Expired
Sep 27, 2020, 1:30 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 7:00 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 27, 7:00 AM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
700 AM CDT Sun Sep 27 2020

.Discussion...
Issued at 440 AM CDT SUN SEP 27 2020

The main concerns for this forecast package will be in regards to
a cold front that will progress through the region from northwest
to southeast today, bringing with it falling temperatures through
the day as well as the threat for showers and thunderstorms.
Cooler temperatures will persist through the week with the chance
for the first frost of the season Friday and especially Saturday
morning for northern portions of the forecast area.

The surface cold front is already into NW Missouri as of 4 AM and
progressing southeastward. A stratus deck has begun forming out
ahead of the front due to some warm sector theta-e advection. A
broken line of showers and possibly a thunderstorm or two may
initiate generally along the Interstate 70 corridor toward sunrise
this morning, with this continuing to the south and southeast
through the remainder of the morning hours as the front
progresses. After this, the CAMs seem to be in pretty solid
agreement that a band of primarily stratiform rain will develop
this early afternoon across northern and northwestern Missouri and
progress to the southeast through the afternoon hours behind the
surface front. A few embedded thunderstorms will be possible,
especially on the southern edge of this band of showers where
elevated instability will be maximized. While severe weather is
not expected, some small hail, gusty winds (30 to 40 mph),
and possible some locally moderate to heavy rain may be possible
with these showers and thunderstorms. Any residual showers/storms
should be moved out of the region to the southeast by late evening
with clouds thinning from northwest to southeast behind the
precipitation shield this evening. Temperatures will fall
throughout the day, with temperatures dropping into the mid 50s
by mid to late afternoon. Temperatures tonight and into Monday
morning will be much cooler than recent nights/mornings, with lows
in the upper 40s to near 50 degrees.

Tranquil weather will persist for Monday through the end of the
forecast period, with no precipitation expected. Highs will be in
the mid 60s on Monday with mid to upper 60s on Tuesday before
warming further into the low to mid 70s by Wednesday with lows in
the 40s. Another surge of cold and dry air will come Wednesday
evening as a strong cold front moves north to south through the
region. Highs on Thursday will only reach the upper 50s to low
60s, falling further to the mid to upper 50s by Friday before
moderating a bit to the mid 60s by Saturday. Portions of the
region could receive their first frost of the fall season Friday
morning and Saturday morning as overnight/morning lows fall into
the 30s for areas north of the Interstate 70 corridor.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 700 AM CDT SUN SEP 27 2020

CIGs this early morning have been fluctuating between MVFR and VFR
at MCI/MKC/IXD with VFR CIGs at STJ as the surface cold front
makes its way through the terminals. Guidance continues to be
bullish on a line of showers and thunderstorms moving from
northwest to southeast through the terminals this afternoon, with
STJ being most impacted between 19z and 22z and MCI/MKC/IXD being
most impacted between roughly 21z and 23z/00z. Visibilities and
CIGs could lower to MVFR during periods of SHRA and +SHRA during
this period. Sustained winds around 15 knots with gusts to 25
knots (or perhaps even higher) will also impact the terminals this
afternoon before diminishing by mid to late afternoon. Showers
and thunderstorms should move east of the terminals by this
evening, with VFR conditions and light winds prevailing through
the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BMW
Aviation...BMW
Hazardous weather outlook, Sep 27, 5:01 AM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sun Sep 27 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will form up along the I-70
corridor this morning and then slowly move to the south. Another line
of more widespread thunderstorms will form over NW Missouri around
noon, then slowly move south through the area. Severe weather is not
expected with either area of storms, but the second line of storms
will likely have heavy rain, gusting winds up to 40mph, small hail,
and lightning as it passes through an area. The storms will be
through the area by midnight with overall rainfall totals of a half
to one inch.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Frost may become an issue late in the week as temperatures look to
get down into the mid to upper 30s across northern Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 27, 11:22 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CDT Sun Sep 27 2020

KSZ103>105-MOZ028-029-037-271700-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-Jackson MO-Clay MO-
1122 AM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHERN
LEAVENWORTH...JOHNSON...SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND
WESTERN JACKSON COUNTIES UNTIL NOON CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bonner Springs, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Raytown, Liberty, Gladstone, Grandview, Belton, Prairie
Village, Gardner, Merriam, Mission, Bonner Springs, De Soto,
Parkville and Spring Hill.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 9.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 13.
 Interstate 35 in Kansas between mile markers 202 and 235.
 Interstate 29 between mile markers 0 and 5.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 1.
 Interstate 435 between mile markers 0 and 21, and between mile
markers 51 and 83.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3921 9504 3922 9439 3884 9456 3885 9461
      3874 9461 3874 9506 3898 9506 3899 9507
      3898 9509 3896 9508 3898 9516 3896 9517
      3896 9519 3900 9519
TIME...MOT...LOC 1621Z 269DEG 30KT 3906 9490
Local storm report, Sep 27, 11:31 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             3 SW BASEHOR            39.14N 94.95W
09/27/2020  E0.70 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&
Local storm report, Sep 27, 11:59 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1159 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND GST     1 WSW OLATHE            38.89N 94.82W
09/27/2020  M68 MPH          JOHNSON            KS   NWS EMPLOYEE

            OBSERVED WIND GUST AT IXD.

&&
Local storm report, Sep 27, 12:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1202 PM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     TSTM WND GST     SPRING HILL             38.74N 94.82W
09/27/2020  E60 MPH          JOHNSON            KS   FIRE DEPT/RESCUE

            POWER POLE SNAPPED IN HALF AT THE
            INTERSECTION OF RACE AND HALE IN SPRING HILL
            KS.

&&

EMK
Local storm report, Sep 27, 12:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1206 PM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND GST     STILLWELL               38.77N 94.65W
09/27/2020  E60 MPH          JOHNSON            KS   FIRE DEPT/RESCUE

            ESTIMATED WIND GUSTS OF 60+ MPH AT 186TH AND
            MISSION RD.

&&

EMK
Special weather statement, Sep 27, 12:31 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1231 PM CDT Sun Sep 27 2020

MOZ037-038-043-044-053-054-271815-
Bates MO-Cass MO-Johnson MO-Lafayette MO-Henry MO-Jackson MO-
1231 PM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CASS...WESTERN HENRY...
NORTHEASTERN BATES...SOUTHERN LAFAYETTE...SOUTHEASTERN JACKSON AND
JOHNSON COUNTIES UNTIL 115 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
East Lynne, or near Harrisonville, moving southeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Warrensburg, Harrisonville, Pleasant Hill, Peculiar, Knob Noster,
Holden, Garden City, Archie, Lone Jack, Urich, Freeman, Creighton,
Chilhowee, East Lynne, Kingsville, Baldwin Park, Lake Lafayette,
Centerview, Strasburg and Gunn City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9461 3895 9418 3894 9350 3889 9349
      3825 9394
TIME...MOT...LOC 1730Z 292DEG 39KT 3869 9429

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:51 AM CDTSevere Thunderstorm WarningEAXCass, Jackson24 min
Sep 27, 12:09 PM CDTSevere Thunderstorm WarningEAXCass, Jackson36 min
Sep 27, 12:31 PM CDTSpecial Weather StatementEAXCass, Johnson44 min
Sep 27, 1:08 PM CDTSevere Thunderstorm WarningEAXJohnson23 min
Sep 27, 1:29 PM CDTSpecial Weather StatementEAXPettis46 min
Sep 27, 1:47 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis28 min
Sep 27, 11:00 AM CDTSpecial Weather StatementEAXLeavenworth30 min
Sep 27, 11:22 AM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.